Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Mar 21, 2010, 9:43 PM CDT for Ransom County, North Dakota. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2010, 9:43 PM CDT (02:43 UTC)
- Expired
- Mar 22, 2010, 10:45 AM CDT
- In force
- 13 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Ransom County, ND
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 11:00 PM CDT | FLASH FLOOD | Lisbon, ND | THE SHEYENNE RIVER ROSE RAPIDLY THROUGH CENTRAL PORTIONS OF LISBON...IN RESPOSE TO AN ICE JAM WHICH FORMED NEAR THE HWY 27 BRIDGE. FLOOD WATERS ROSE ABOVE THE MODERATE FLOOD STAGE BY 11 PM CDT AND EVENTUALLY CRESTED ABOVE THE MAJOR FLOOD STAGE. EMERGENCY LEVEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2199 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544 WGUS53 KFGF 220244 FFWFGF NDC073-221700- /O.NEW.KFGF.FF.W.0002.100322T0244Z-100322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 943 PM CDT SUN MAR 21 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR ICE JAM FLOODING IN... CENTRAL RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL NOON CDT MONDAY * AT 935 PM CDT...RANSOM COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED AN ICE JAM AT THE HIGHWAY 27 BRIDGE IN LISBON. RAPID RISES IN THE WATER LEVEL OF THE SHEYENNE RIVER AT LISBON HAVE OCCURRED WITHIN THE LAST COUPLE OF HOURS. BASED ON HISTORICAL INFORMATION FROM PREVIOUS ICE JAMS IN THE LISBON AREA...THE WATER LEVEL OF THE SHEYENNE RIVER MAY QUICKLY RISE TO AROUND 18.5 FEET OVERNIGHT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LISBON. THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...SHEYENNE RIVER. THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...BIG BEND TOWNSHIP...BALE TOWNSHIP...ALICETON TOWNSHIP...ISLAND PARK TOWNSHIP AND TULLER TOWNSHIP. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND FORKS. && LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769 $$ BRAMER
2 follow-up statements
704 WGUS73 KFGF 220544 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1244 AM CDT MON MAR 22 2010 NDC073-221700- /O.CON.KFGF.FF.W.0002.000000T0000Z-100322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RANSOM ND- 1244 AM CDT MON MAR 22 2010 ...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT UNTIL NOON CDT FOR CENTRAL RANSOM COUNTY... RANSOM COUNTY EMERGENCY MANAGEMENT REPORTS THAT A SIGNIFICANT ICE JAM REMAINS IN PLACE AT THE RAILROAD BRIDGE IN LISBON. THE EARLIER JAM AT THE HIGHWAY 27 BRIDGE IN THE CITY HAS BEEN CLEARED...BUT SIGNIFICANT ICE REMAINS IN THE SHEYENNE RIVER CHANNEL AND ADDITIONAL JAMS MAY FORM OVERNIGHT. THE WATER LEVEL OF THE SHEYENNE RIVER AT LISBON HAS RISEN RAPIDLY SINCE SUNDAY EVENING. BASED ON HISTORICAL INFORMATION FROM PREVIOUS ICE JAMS IN THE LISBON AREA...THE WATER LEVEL ON THE SHEYENNE RIVER AT LISBON MAY QUICKLY RISE TO AT LEAST 18.5 FEET...AND POSSIBLY HIGHER...BY MONDAY MORNING. ICE JAMS MAY ALSO FORM ON OTHER STRETCHES OF THE SHEYENNE RIVER IN CENTRAL RANSOM COUNTY. THESE JAMS MAY CAUSE LOCAL FLUCTUATIONS IN WATER LEVEL OF ONE TO THREE FEET AS THEY FORM...BREAK UP...AND THEN REFORM DOWNSTREAM. THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...SHEYENNE RIVER. THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...BIG BEND TOWNSHIP...BALE TOWNSHIP...ALICETON TOWNSHIP...ISLAND PARK TOWNSHIP AND TULLER TOWNSHIP. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. && LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769 $$ CJS
445 WGUS73 KFGF 221544 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1045 AM CDT MON MAR 22 2010 NDC073-221555- /O.CAN.KFGF.FF.W.0002.000000T0000Z-100322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RANSOM ND- 1040 AM CDT MON MAR 22 2010 ...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING HAS BEEN CANCELLED FOR CENTRAL RANSOM COUNTY... HIGH WATER RESULTING FROM SEVERAL ICE JAMS ON THE SHEYENNE RIVER NEAR AND NORTH OF LISBON IS NOT EXPECTED TO REACH LEVELS THAT WOULD INSTIGATE FLASH FLOODING. AS A RESULT THE FLASH FLOOD WARNING IS CANCELLED. WATER LEVELS IN SOME LOCATIONS MAY RISE ANOTHER SIX INCHES DUE TO ICE AFFECTED BRIDGES. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769 $$ WJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 6:50 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 21, 6:50 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 650 PM CDT SUN MAR 21 2010 .AVIATION...UPDATE FOR 00Z TAFS... MAINLY VFR CONDITIONS EXPECTED THROUGH TAF PD WITH AN INCREASE IN MID AND HIGH CLOUDS. EXCEPTION WILL BE KDVL...WHERE APPROACHING LOW PRES AND COLD FRONT WILL BRING AN INCREASE IN MVFR CIGS AFT 18Z...POSSIBLY SOME IFR CIGS WITH -RA AFT 20Z. WINDS WILL GENERALLY BE FROM A SRLY COMPONENT THROUGH THE PD. && .SHORT TERM... THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF HIGH PRESSURE IS CENTERED IN CENTRAL MANITOBA...WITH A RIDGE AXIS EXTENDING INTO CENTRAL MN. WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM FORECAST...SO ENDED UP USING A BLEND OF THE GFS AND THE NAM FOR THE FORECAST. THE SURFACE HIGH PRESSURE RIDGE WILL CONTINUE TO MOVE E TONIGHT... WITH S RETURN FLOW CONTINUING. THUS...EXPECTING LOW TEMPS TONIGHT TO REMAIN NEAR OR SLIGHTLY WARMER THAN LAST NIGHT. ON MON AND TUE...A CLIPPER STARTS MOVES THROUGH THE N PLAINS... BRINGING A CHANCE OF RAIN ON MON AFTERNOON. THEN...AS THE LOW PASSES AND COLDER AIR RETURNS TO THE N PLAINS ON MON NIGHT AND TUE...EXPECT PCPN TO CHANGE FROM RAIN TO A RAIN/SNOW MIX AND EVEN TO SNOW BEFORE ENDING TUE AFTERNOON. PCPN TOTALS WILL BE LIGHT...WITH LESS THAN ONE TENTH OF AN INCH EXPECTED AND A DUSTING AT BEST FOR ANY SNOWFALL ACCUMULATION. ANOTHER HIGH PRESSURE RIDGE BUILDS IN FOR TUE NIGHT AND WED... KEEPING THE AREA DRY...WITH TEMPERATURES NEAR NORMAL. .LONG TERM... THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE THE TEMPERATURES. THE SUN IS BECOMING EVER MORE POWERFUL...SO CLOUD COVER WILL BE VERY IMPORTANT TO THE TEMPERATURE FORECAST. PLUS...THE TIMING AND STRENGTH OF A COLD FRONT WED NIGHT WILL REALLY AFFECT TEMPERATURES TOO. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GEM WHICH SEEMS TOO WARM. THEREFORE...LEANED ON THE GFS AND ECMWF. IT CURRENTLY LOOKS LIKE A COLD FRONT ASSOCIATED WITH THE ALBERTA CLIPPER WILL SWING THROUGH THE N PLAINS WED NIGHT. WOULD NOT BE SURPRISED IF THIS TIMING CHANGES OVER THE COMING DAYS...BUT THE MODELS ARE IN GOOD AGREEMENT RIGHT NOW WITH WED NIGHT. THIS WILL BRING HIGH PRESSURE AND COOLER WEATHER THU AND THU NIGHT. THE HIGH PRESSURE SHOULD ADVANCE E THU NIGHT. THIS COULD BE FOLLOWED BY A LOW PRESSURE SYSTEM THAT WILL DEVELOP E OF THE ROCKIES... INCREASING CLOUD COVER FOR FRI. THERE IS A SLIGHT CHANCE OF PRECIPITATION FRI AND FRI NIGHT...PROBABLY A MIX OF SNOW AND RAIN...BUT IT DOES NOT APPEAR TO BE ANYTHING HEAVY. && .HYDROLOGY... MAJOR AND MODERATE FLOODING CONTINUES ALONG THE RED RIVER FROM WAHPETON TO OSLO WITH MAJOR AND MODERATE FLOODING EXPECTED AT DRAYTON AND PEMBINA BY THE END OF THE MONTH. THE BROAD CREST WAVE IS IN THE FARGO...MOORHEAD AREA TODAY...AS RIVER LEVELS HAVE FLAT LINED NEAR 37 FEET. THE PROJECTED CREST ARRIVALS FOR GRAND FORKS ARE ON TUE AND INTO THE OSLO AREA BY THU. THE CREST IS EXPECTED TO BE IN DRAYTON NEXT WEEKEND AND IN PEMBINA BY THE END OF THE MONTH. NO SIGNIFICANT PRECIPITATION IS EXPECTED TO INFLUENCE THE RED RIVER LEVELS THIS WEEK. ICE IN THE MAIN CHANNEL WILL CONTINUE RESTRICTING FLOW IN THE FROM OSLO TO THE CANADIAN BORDER. WARMER TEMPERATURES TODAY AND MON MAY CAUSE SOME SNOW MELT RUNOFF TO ONCE AGAIN MAKE RIVERS LEVELS TO RISE ALONG THE SHEYENNE RIVER AT VALLEY CITY AND LISBON AND ALONG THE PARK RIVER AT GRAFTON. BACKWATER FROM THE MAIN STEM RED CONTINUES PROLONG FLOOD WATERS AT THE FOLLOWING LOCATIONS...WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX. AREAL FLOOD WARNINGS CONTINUE FOR ALL COUNTIES ALONG THE RED RIVER AS OVERLAND FLOODING CONTINUES TO MAKE ITS WAY INTO THE RIVER SYSTEM. SOUTH BOUND LANES OF INTERSTATE 29 HAVE BEEN REPORTED TO HAVE A FOOT A WATER FLOWING ON THEM JUST SOUTH OF HARWOOD. THE RIVER GAGE AT HAWLEY IS MALFUNCTIONING. A SECONDARY SENSOR INDICATES THAT THE RIVER IS STILL FALLING AND SHOULD FALL BELOW FLOOD STAGE ON MON...AS FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS... BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH... AND PEMBINA COUNTIES. MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN POLK...NORMAN...CLAY AND WILKIN COUNTIES. && NG/G2/DLH/JK
Hazardous weather outlook, Mar 21, 5:50 AM CDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 550 AM CDT SUN MAR 21 2010 MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-221100- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 550 AM CDT SUN MAR 21 2010 ...AREAL FLOOD WARNINGS REMAIN IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. INFORMATION ON RIVER FLOODING CAN BE FOUND IN FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY THROUGHOUT THE RED RIVER VALLEY. EXPECT MAINLY RAIN IN THE SOUTHERN VALLEY WITH A MIX OF RAIN AND SNOW IN THE NORTH. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK THROUGHOUT THE RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS CONTINUES TO FLOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. NDZ006-007-014-015-024-026-054-221100- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- 550 AM CDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY IN THE DEVILS LAKE BASIN. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221100- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 550 AM CDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS THE CHANCE FOR RAIN OR SNOW IN WESTERN MINNESOTA MONDAY AND TUESDAY...ALTHOUGH PRECIPITATION AMOUNTS WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:04 AM CDT | River Flood Warning | FGF | Walsh | 18 hr |
| Mar 22, 11:13 AM CDT | Areal Flood Warning | FGF | Barnes, Cass, Grand Forks, Pembina, Ransom, Richland and 3 more | 7 days |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.